Illinois, 2021

Cold in Illinois, February 14, 2021

February 14, 2021 · NWS PAH · 16 events in 16 counties and zones

Arctic high pressure centered over the northern Plains brought dangerously low wind chills during the early and mid morning hours. Gusty north winds were accompanied by actual temperatures in the single digits.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Arctic high pressure centered over the northern Plains brought dangerously low wind chills during the early and mid morning hours. Gusty north winds were accompanied by actual temperatures in the single digits. Wind chills dropped as low as minus 10 to minus 15 degrees over much of southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 13, 11:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 13, 11:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1141 PM CST Sat Feb 13 2021

.UPDATE...
Issued at 1141 PM CST Sat Feb 13 2021

The AVIATION section has been updated for the 06Z TAF issuance.

&&

.SHORT TERM2...(Tonight through Monday night)
Issued at 343 PM CST Sat Feb 13 2021

The main story tonight will be dangerously cold wind chills.
Temperatures have been generally in the teens this afternoon, colder
than nearly all model guidance. The low level instability associated
with the Arctic air mass, besides causing widespread flurries, is
keeping stronger winds at the surface. This combination of temps and
winds will bring wind chills to minus 10 or less by morning in some
places. A Wind Chill Advisory has been issued for those areas.
Mainly cloudy and cold conditions will continue overnight, following
the last of the lingering flurries. Actual lows will be mainly in
the single digits above zero, except teens in the Pennyrile region
of west Kentucky.

Will continue with our Winter Storm Watch for now for Sunday night
through Monday night. The higher res guidance, global models and
their ensemble means continue to project impact snowfall across
the region. Slightly higher model QPF, reflected in the NBM and
WPC is from about the Ohio River east into west KY and southwest
IN, a bit lower farther west. Overall the message will continue to
be a cautious one, with up to 4" of snow possible from SEMO into
southwest IL, and 4" or more possible from southwest IN into west
KY, maybe s2outheast IL.

The models continue to depict two waves, the stronger of which
will be with the main upper system Monday afternoon. So looking at
two time frames. First, after dark Sunday, lifting northeast
across the area, tapering off Monday morning, then picking up
Monday afternoon. The second round will focus more over west KY,
southwest IN and southeast IL. But, the models have been known to
adjust back north (and west) right before onset. So we'll continue
to monitor. The activity will end from SW to NE Monday night.

It will remain quite cold. In addition, north winds 10 to 15 mph,
occasionally 20 mph or so may cause some minor blowing and
drifting.

.LONG TERM...(Tuesday through Saturday)
Issued at 343 PM CST Sat Feb 13 2021

The main focus later next week will be another potential winter
storm system late Wednesday into Thursday night. This second system
of the week will be similar to the first system in terms of the 500
mb shortwave, which will track northeast from the southern Plains.
There is a large model spread in terms of the surface low track,
which complicates the location of precip types and amounts over our
region.

In a nutshell, the 12z models are still split into two camps. The
European solutions are generally farther to the southeast, taking
the surface low northeast from the central Gulf Coast to north
Georgia. This results in a colder and snowier forecast for our
forecast area. The gfs solutions take the surface low closer to our
area, passing northeast across middle Tennessee or even south
central Kentucky. The 12z deterministic gfs is among the farthest
northwest of the models, which results in quite a bit of liquid rain
for western Kentucky.

The forecast will be based on a blend of the models (nbm). The nbm
probabilities of precip type are heavily in favor of mixed precip
across much of western Kentucky. The odds favor more snow north
and west of the Ohio River, but there is the potential for mixing
of sleet and freezing rain there. Hwo and social media posts will
mention the range of precip types and amounts that are possible.
Storm total qpf would be higher with the gfs solutions, which
range up to as much as two-plus inches (liquid equivalent). The
ecmwf is much more restrained, but still sufficient for meeting
winter storm criteria. Will message the second system with the
whole range of possibilities. A significant impact is likely in
some portion of our area, if not all. Otherwise, the main story on
Tuesday into Wednesday will be the continued bitterly cold wind
chills.

Following the late week winter storm system, high pressure will pass
overhead on Friday. In the wake of the high, southwest winds are
expected to bring our first above freezing temps on Saturday
following the extended winter blast. Model ensemble means have been
in good agreement on a nearly zonal flow aloft Saturday.

&&

.AVIATION...
Issued at 1141 PM CST Sat Feb 13 2021

Ceilings have lifted to VFR levels except over west Kentucky,
where they remain MVFR. Plan on VFR ceilings prevailing over most
of the area by morning and hanging on until the moisture ahead of
our upcoming winter storm arrives late Sunday. That said, we
cannot rule out a period or two of MVFR ceilings and even some
light VFR snow. Followed the HREF for onset of measurable snows
Sunday evening. Generally spreading from west to east across the
TAF sites from 03Z to 05Z. IFR conditions are likely once it sets
in.

North winds will continue at 10-15kts, but may increase closer to
20kts at KPAH and KCGI in the evening. Not sure how much
gustiness there will be, but some gusts near 25kts cannot be ruled
out.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch from Sunday evening through late Monday night
     for ILZ075>078-080>094.

     Wind Chill Advisory until noon CST Sunday for ILZ075>078-080>089-
     092-093.

MO...Winter Storm Watch from Sunday evening through late Monday night
     for MOZ076-086-087-100-107>112-114.

     Wind Chill Advisory until noon CST Sunday for MOZ076-086-087-100-
     107>111.

IN...Winter Storm Watch from Sunday evening through late Monday night
     for INZ081-082-085>088.

     Wind Chill Advisory until noon CST Sunday for INZ081-082-085-086.

KY...Winter Storm Watch from Sunday evening through late Monday night
     for KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 13, 3:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CST Sat Feb 13 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-Spencer-Fulton-
Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
340 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Bitter cold wind chills can be expected across the region tonight. A
Wind Chill Advisory is in effect portions of southeast Missouri,
southern Illinois and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Watch is in effect Sunday night through Monday night.
Refer to the Watch product for details. It will remain very cold
Sunday morning through Monday morning.

Bitterly cold sub-zero wind chills are forecast Tuesday morning.

A potential winter storm late Wednesday into Thursday night could
bring significant amounts of wintry precipitation to all or portions
of our region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report in snowfall amounts and road
conditions Sunday night through Monday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jefferson

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williamson

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Cold/Wind Chill, Alexander

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pulaski

When
February 14, 1:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936299, 936300, 936302, 936303, 936304, 936305, 936306, 936307, 936308, 936309, 936310, 936311, 936312, 936313, 936314, 936316.